Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 412, NWS Norman, OK

August 26, 2002Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 26, 2002, 9:49 AM CDT for Clay County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2002, 9:49 AM CDT (14:49 UTC)
Expired
Aug 26, 2002, 10:30 AM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 89 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 2.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1337 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS54 KOUN 261449
SVROKC
TXC077-261530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
949 AM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 1030 AM CDT

* AT 949 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8   
MILES NORTH OF JOLLY...MOVING SOUTH AT 10 MPH. ANOTHER POTENTIALLY 
SEVERE THUNDERSTORM WAS NEAR JOY...ALSO MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BLUEGROVE...BUFFALO SPRINGS...
  HENRIETTA...JOLLY AND JOY

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THESE SEVERE 
THUNDERSTORMS.

LAT...LON 3406 9829 3405 9841 3347 9831 3347 9803

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:46 AM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Aug 26, 3:46 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
346 AM CDT MON AUG 26 2002

EVENING ACCAS HAS TURNED INTO EARLY-MORNING THUNDERSTORMS ACROSS
WEST-CENTRAL AND SOUTH-CENTRAL OKLAHOMA.  THIS PATCH OF CONVECTION
APPEARS TO BE ASSOCIATED WITH 850-ISH MB CONVERGENCE.  AS THE DAY
PROGRESSES... THIS PATCH OF RAIN SHOULD SLOWLY SUBSIDE.

FOR TONIGHT... MOIST LOW-LEVEL UPSLOPE FLOW SHOULD COMBINE WITH
INCREASING UPPER-LEVEL DIVERGENCE AND NORTHWEST FLOW TO BRING YET
ANOTHER MCS INTO WESTERN OKLAHOMA.  CONFIDENCE IN THIS IS NOW HIGH
ENOUGH TO WARRANT LIKELY POPS IN THE NORTHWEST.  SHEAR PROFILES LOOK
RATHER OMINOUS IN THE WEST... SO WOULD NOT BE AT ALL SURPRISED IF
THERE ARE SOME IMPRESSIVE STORMS THERE TONIGHT.

CONDITIONS FAVORABLE FOR NIGHTTIME MCS DEVELOPMENT CONTINUE UNTIL
WEDNESDAY NIGHT... SO RAISED POPS A BIT IN THE WEST FOR BOTH TUESDAY
AND WEDNESDAY NIGHT.  IT STILL LOOKS LIKE THURSDAY AND BEYOND WILL
PROBABLY BE DRY... SO LEFT THE SUB-20 POPS AS THEY WERE.

NUDGED TEMPERATURES DOWN A BIT IN SOME AREAS TO ACCOUNT FOR THE
HIGHER POPS AND THE LESSENED EFFECTIVENESS OF SOLAR RADIATION IN
AREAS OF SIGNIFICANT RAINFALL.  THESE CHANGES WERE QUITE SMALL SINCE
THE PREVIOUS FORECAST HAD THE RIGHT IDEA.

NO INTENTIONAL CHANGES WERE MADE TO THE LATER PERIODS OF THE
EXTENDED FORECAST.

FCSTID = 23 = CMS

OKC   92  68  89  70 /  20  30  20  20
HBR   94  67  88  70 /  40  50  30  30
SPS   97  69  95  72 /  30  40  30  30
GAG   91  65  84  67 /  30  60  30  30
PNC   93  68  88  69 /  20  20  20  20
DUA   95  70  93  72 /  30  30  20  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Aug 26, 7:10 AM CDT, 2 hours 39 minutes before
OKZ004>048-050>052-TXZ083>090-261700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
710 AM CDT MON AUG 26 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS MUCH
OF WESTERN OKLAHOMA. IN ADDITION... A THUNDERSTORM OR TWO THIS
MORNING MAY PRODUCE SMALL HAIL IN PORTIONS OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY WEST OF A LINE FROM ALVA... TO
CHICKASHA... TO WAURIKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE TONIGHT.

RECOMMENDED ACTIONS...
SPOTTER GROUPS ACROSS WESTERN OKLAHOMA SHOULD MONITOR LATER
FORECASTS AND BE READY FOR OPERATIONS TONIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS OVER PORTIONS OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS THIS MORNING MAY BRIEFLY PRODUCE SMALL HAIL.
MEANWHILE... THUNDERSTORMS ARE FORECAST TO ALSO DEVELOP OVER THE
HIGH PLAINS OF EASTERN COLORADO AND WESTERN KANSAS LATE THIS
AFTERNOON AND EVENING. THE STORMS ARE THEN EXPECTED TO ORGANIZE INTO
A LARGE CLUSTER AND MOVE SOUTHEAST INTO PORTIONS OF WESTERN OKLAHOMA
OVERNIGHT. THE VERTICAL WIND SHEAR PROFILE AND INSTABILITIES ARE
FORECAST TO BE SUFFICIENT TO SUPPORT THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 7 AM CDT TUE AUG 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS ANTICIPATED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CJS

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.